Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2017, 8:22 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 8:22 PM CDT (01:22 UTC)
- Expired
- Jun 13, 2017, 8:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:24 PM CDT | HAIL 0.88 | 1 Sw Timken, KS | |
| Jun 13, 8:24 PM CDT | HAIL 0.88 | 2 Sw Timken, KS | |
| Jun 13, 8:35 PM CDT | HAIL 1.25 | Bison, KS | REPORT VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1591 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
757
WUUS53 KDDC 140122
SVRDDC
KSC145-165-140145-
/O.NEW.KDDC.SV.W.0149.170614T0122Z-170614T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
822 PM CDT TUE JUN 13 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Pawnee County in south central Kansas...
Eastern Rush County in central Kansas...
* Until 845 PM CDT
* At 822 PM CDT, a severe thunderstorm was located 3 miles southwest
of Timken, or 7 miles southeast of La Crosse, moving northeast at
40 mph.
HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Otis, Bison, Rush Center, Timken and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 9903 3843 9903 3832 9921 3845 9936
3870 9910 3870 9904
TIME...MOT...LOC 0122Z 226DEG 37KT 3844 9922
HAIL...1.50IN
WIND...60MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:00 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 13, 6:00 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Tue Jun 13 2017 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 214 PM CDT Tue Jun 13 2017 Scattered convection along a dry line that will extend from near Hays to Dodge City to around Meade late today and early this evening still appears possible given the latest 12z model runs. The 12z forecast model soundings along this dry line late day does indicate little if any cin will be present along with CAPE values of 1500 to near 3000 j/kg. This combined with some improving 0-1km moisture convergence, 0-6km shear favoring super cells and the potential for storms to be discrete then hail approaching the size of baseballs may be possible, especially early and near the Oklahoma border. In addition to very large hail high cloud bases and large DCAPE supports strong damaging winds in excess of 70 mph. Given the storm motion these storms should move east of high 281 by sunset. Another slight chance for storms may then again be possible towards midnight along the cold front as enhanced upper level dynamics develop near the left exit region of an upper level jet. On Wednesday the surface cold front is forecast to be located from northwestern Oklahoma to south central Kansas. Behind this front more seasonable temperatures can be expected across western Kansas as a surface high crosses the Western High Plains. Winds will average 10 mph or less. Some late day convection will be possible along a cold front that will be located in south central Kansas at 0z Thursday. Later shifts may wish to monitor if the frontal boundary will be located near Pratt or Medicine lodge or further east southeast. At this time am favoring the further southeast solution so will keep precipitation out of Pratt and Barber counties Wednesday afternoon and Wednesday night. .LONG TERM...(Wednesday night through Tuesday) Issued at 214 PM CDT Tue Jun 13 2017 There will be a slight chance for convection on Thursday east of Dodge City as moisture and warm air advection improves near the left exit region of a 250mb jet that will be crossing the Southern Plains early in the day. After this slight chance a brief period of dry and warmer weather will briefly return early this weekend. Given the westerly down slope flow Friday and Saturday and the 850mb temperature trends from the ECMWF and GFS. Temperatures climbing into the mid to upper 90s still looks likely Friday and Saturday afternoon. Saturday night into early Sunday the GFS and ECMWF both are in decent agreement with a surface cold front dropping south across western Kansas as a northwesterly flow develops across the Rockies. 900mb to 850mb winds behind this front suggests a period of very windy conditions behind this frontal boundary Saturday night into early Sunday. In addition to these gusty winds some noticeably cooler air will begin to spread into western Kansas also. These cooler temperatures will linger through early next week as a surface high crosses the Central Plains. At this time there is some uncertainty on just how much cooling that will occur early next week but the potential for highs staying in the 80s again on Monday is not completely out of the question, especially if we see an extended period of cloud cover during the day. Several opportunities of precipitation for western Kansas will exist early next week as multiple upper level waves embedded in the northwesterly flow crosses the Central Plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Jun 13 2017 VFR will prevail at all airports through this TAF cycle, outside of any convection this evening. Scattered thunderstorms will continue along the dryline this evening. Dryline is expected to retreat westward to some extent around sunset, and will keep VCTS/CB mention at LBL/DDC/HYS to catch any convective potential along this boundary. Coverage will be scattered, and confidence on any direct impacts on the terminals is low. A cold front will sweep through SW KS 06-12z Wed, with a shift to north winds at all airports by 12z Wed. North winds look fairtly modest, only gusting 20-25 kts. SKC expected Wednesday, with winds diminishing quickly by 18z and veering to NE/E 5-15 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 91 65 97 / 30 0 0 10 GCK 59 91 63 98 / 10 0 0 10 EHA 56 90 61 96 / 10 0 0 10 LBL 60 91 63 99 / 10 0 0 10 HYS 65 90 64 96 / 30 0 0 20 P28 71 94 69 98 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, Jun 13, 4:09 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CDT Tue Jun 13 2017 KSZ030-031-043>046-061>066-074>081-084>090-140915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A dryline will advance to near a line from Ellis to Meade by mid afternoon, and scattered thunderstorms are likely to form near the dryline after 5 PM. Sufficient instability and shear are present to support a few supercells with hail larger than two inches in diameter and damaging winds. Although the tornado threat is low, enhanced low level shear with the onset of the low level jet may support tornadogenesis in south central Kansas around sunset. ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A weak Pacific cold front will move through western Kansas Tuesday night and become stationary from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler. Days 2-7 Hazards ---------------- * Wednesday - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 13, 7:40 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 E DODGE CITY 37.76N 99.97W
06/13/2017 E1.00 INCH FORD KS NWS EMPLOYEE
&&
GTLocal storm report, Jun 13, 7:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 1 ENE OFFERLE 37.89N 99.55W
06/13/2017 E1.00 INCH EDWARDS KS PUBLIC
&&
GTSpecial weather statement, Jun 13, 7:49 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT TUE JUN 13 2017
KSZ087-088-140145-
Meade KS-Clark KS-
749 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 845 PM CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Englewood, or 16 miles southeast of Meade, moving
northeast at 35 mph.
Nickel size hail is likely with this storm.
Locations impacted include...
Big Basin Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3709 10029 3738 10013 3727 9976 3700 10007
3700 10016
TIME...MOT...LOC 0049Z 217DEG 30KT 3710 10014
TURNERLocal storm report, Jun 13, 7:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 9 NW ENGLEWOOD 37.14N 100.08W
06/13/2017 E0.75 INCH CLARK KS PUBLIC
&&
GTLocal storm report, Jun 13, 8:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 12 SW JETMORE 37.95N 100.03W
06/13/2017 E1.00 INCH HODGEMAN KS PUBLIC
&&
GTLocal storm report, Jun 13, 8:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL JETMORE 38.08N 99.90W
06/13/2017 E0.88 INCH HODGEMAN KS PUBLIC
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Kiowa | 45 min |
| Jun 13, 7:15 PM CDT | Special Weather Statement | DDC | Comanche, Pratt | 45 min |
| Jun 13, 7:32 PM CDT | Special Weather Statement | DDC | Ford | 58 min |
| Jun 13, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee, Rush | 49 min |
| Jun 13, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 20 min |
| Jun 13, 7:49 PM CDT | Special Weather Statement | DDC | Clark | 56 min |
| Jun 13, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 35 min |
| Jun 13, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 51 min |
| Jun 13, 8:24 PM CDT | Special Weather Statement | DDC | Hodgeman, Pawnee, Rush | 66 min |
| Jun 13, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 35 min |
| Jun 13, 8:45 PM CDT | Special Weather Statement | DDC | Kiowa | 60 min |
| Jun 13, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 42 min |
| Jun 13, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 34 min |
| Jun 13, 9:03 PM CDT | Special Weather Statement | DDC | Ellis | 57 min |
| Jun 13, 9:21 PM CDT | Special Weather Statement | DDC | Ellis | 9 min |
| Jun 13, 9:26 PM CDT | Special Weather Statement | DDC | Pratt | 64 min |
| Jun 13, 9:42 PM CDT | Special Weather Statement | DDC | Pawnee, Rush | 63 min |
| Jun 13, 9:47 PM CDT | Special Weather Statement | DDC | Comanche | 43 min |
| Jun 13, 10:01 PM CDT | Special Weather Statement | DDC | Ellis | 44 min |
| Jun 13, 10:11 PM CDT | Special Weather Statement | DDC | Stafford | 49 min |
| Jun 13, 11:03 PM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| Jun 13, 11:16 PM CDT | Special Weather Statement | DDC | Barber, Pratt | 44 min |
| Jun 13, 11:53 PM CDT | Special Weather Statement | DDC | Comanche | 67 min |
| Jun 14, 12:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
| Jun 14, 12:52 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.